MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL6060
Medical Device Problem Codes Difficult to Remove (1528); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the reported event, in the presence of nodular calcium, the balloon was pulsed while inflated to 10atms, which is outside the procedural instructions for use, likely contributing to the event.The physician was well aware that increasing the pressure can lead to un-predictability within the balloon, but elected to proceed anyway.The device mentioned in the complaint was discarded and not available for investigation.Hence a physical inspection of the device was not possible.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet all release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation does not reveal any issues with the manufacturing of the device.
 
Event or Problem Description
A m5 6.0x60 shockwave ivl catheter was used to treat the distal superficial femoral artery (sfa) with 150 pulses at 4 atm in the presence of nodular calcium.After that, the pressure was increased to 10 atms, which is beyond the recommended treatment pressure of 4 atm of the label (off-label), and pulsed at which time the balloon ruptured.The physician was well aware that increasing the pressure can lead to un-predictability within the balloon, but elected to proceed anyway.Upon removal of the device, the balloon portion got stuck at the end of the destination sheath.The physician attempted multiple methods to remove the catheter, and during one of those attempts, the balloon sheared off the catheter.A snare was used in an attempt to snare and remove the balloon portion, but only a portion of the detached balloon could be snared.A covered stent was implanted to stent the detached balloon against the vessel wall and out of the lumen.The physician believe that the combination of nodular calcium and pulsing at 10atm's lead to a complete tear in the material of the balloon that would not allow it to re-wrap properly to be removed from body.There have been no patient sequelae reported as a result of this event.

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
MDR Report Key11905519
Report Number3015053858-2021-00008
Device Sequence Number4572067
Product Code PPN
UDI-Device IdentifierM732M5IVL60600
UDI-PublicM732M5IVL60600
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2022
Device Model NumberM5IVL6060
Device Catalogue NumberM5IVL6060
Device Lot NumberP201027B
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/04/2021
Initial Report FDA Received Date05/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;